It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-14-2005, 08:12 AM   #1
Veteran
(female)
 
Join Date: Nov 2003
Location: Isle of Wight, England
Posts: 334
bluebanana HB User
Grrrr... bug bear about inhaled steroid side effects

Dear all
I am slightly annoyed at the amount of people who think that inhaled steroids make you put on weight. I would like to clarify that there is very little reliable evidence which shows that this is so. It is ORAL steroids which are the nasty ones with all the side effects. Inhaled steroids are topical which means they only effect the lungs, very little (if any) gets into the blood stream. I have taken inhaled steroids since the age of 13 at high doses, at times through a nebuliser. I never went above a UK size 10. I started oral steroids (at high doses) and have had no end of problems and gained 5 stone, not much fun.
Please stop saying that inhaled steroids make you put on weight as it makes people reconsider taking, what is essentially a life saving medication.
It is really important to remember the good effects of the medication, and also that any practitioner who prescribes this medication is much better informed about any side effects than us, and also they will have weighed up the good against the bad when making their decision as to what to prescribe.
ASTHMATICS WHO DO NOT TAKE THEIR MEDICATION PROPERLY ARE PUTTING THEMSELVES AT RISK. Even mild asthmatics put themselves at risk of fatal or near fatal attacks if they stop taking their meds.
Please be sensible and don't stop taking your medication, unless it is under a doctors supervision.
If you are worried about weight gain, snack on fruit and veg or excersise more, don't blame it on the inhaled steroids.
I know I'm probably going to get a few heated replies to this from people who disagree, but I really think it needed saying.
Love
Blue
x x x
__________________
Take care

 
Sponsors Lightbulb
   
Old 01-14-2005, 03:53 PM   #2
Senior Veteran
(male)
 
Join Date: Nov 2003
Location: Indiana
Posts: 503
jerrie97 HB User
Re: Grrrr... bug bear about inhaled steroid side effects

I completely agree with you! The people who say they put on weight from inhaled steroids are probably just looking for something to blame their unhealthy eating on.

Well, now, I guess I'm going to get a bunch of flames.
__________________
Rachel

 
Old 01-15-2005, 03:47 AM   #3
Veteran
(female)
 
Join Date: Nov 2003
Location: Isle of Wight, England
Posts: 334
bluebanana HB User
Re: Grrrr... bug bear about inhaled steroid side effects

Thanks! I guess it gets on my nerves so much cos I've been stuck on pred for so long, I'd love to just be on inhaled steroids so to hear peeps complaining really annoys me!
Mind you, I am finallly losing weight!! Hurrahhh!!
__________________
Take care

 
Old 01-15-2005, 09:41 AM   #4
Senior Veteran
(female)
 
Join Date: Nov 2004
Location: UK
Posts: 1,567
goldenwings HB User
Re: Grrrr... bug bear about inhaled steroid side effects

Hiya everyone,

Thought I'd post here as I have been on prednisolone for over 30 years and know how weight piles on until you get on a maintenance dose.

Just a bit of info here which seems to back up what has already been said:-

Inhaled steroids
Are there any side effects associated with inhaled steroids?

The possibility of side effects is very low. Because the inhaled medicine goes straight down to the airways where it is needed, very little is absorbed into the rest of the body.

Research has shown that the growth of children on low doses of inhaled steroids (less than 400 micrograms a day) is not affected. There is some evidence that the growth of children on high doses of inhaled steroids, or short courses of steroid tablets may be affected in the short term. However, these children often have their growth spurt later and do eventually reach the height they would otherwise have achieved.

There is a small risk of a sore tongue, sore throat, hoarseness of the voice and a mouth infection called thrush. Using a spacer will help reduce the possibility of thrush.

As in all steroid type treatment, inhaled steroids given in prolonged high dosages can possibly cause adverse side effects similar to those with tablet use. Normally for "controlled" asthma treatment though this thankfully is not the case.

It is important to discuss concerns with your doctor, and to stay on the lowest dose of medicine that will still control your symptoms.

Hope you are doing ok today.

goldenwings

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Has anyone given up inhaled steroids & used Intal & ended up better? hopetofeelwell1 Asthma 8 02-03-2013 07:41 AM
Can being on inhaled steroid cause problems? Vanessa74 Asthma 8 01-29-2008 04:52 PM
Pneumonia and and Inhaled Corticosteroids mikeinfw Lung & Respiratory Disorders / COPD 3 11-29-2007 09:24 AM
Anybody on inhaled corticosteroids long term (year or more) having joint pain/probs? t_411 Asthma 10 06-27-2007 08:30 PM
Mania , Depression, and Inhaled steroids hopetofeelwell1 Bipolar Disorder 2 09-24-2006 08:34 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Advair
Albuterol
Flovent
Prednisone
Pulmicort
  Serevent
Singulair
Ventolin
Xopenex
Zyrtec




TOP THANKED CONTRIBUTORS



Titchou (80), MountainReader (57), janewhite1 (52), MeezerWheezer (14), ladybud (11), sue430 (10), solofelix (9), anwise67 (5), ann775 (4), tmwccs (4)

Site Wide Totals

teteri66 (1162), MSJayhawk (990), Apollo123 (890), Titchou (825), janewhite1 (823), Gabriel (757), ladybud (737), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 06:15 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!